Minnesota, 2003Damaging Wind in Minnesota, August 24, 2003
August 24, 2003 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 24, 2:55 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 24, 2:55 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT SUN AUG 24 2003
MAIN CONCERN IS ONGOING ELEVATED CONVECTION ACROSS NORTHWEST CWA
AND CHANCES FOR TSRA OVER THE CWA THROUGH THE NEXT COUPLE OF DAYS.
MODELS STILL IN FAIR AGREEMENT IN WASHING OUT CURRENT BOUNDARY NEAR
THE SOUTHERN PORTION OF THE CWA THROUGH THE NEXT DAY OR SO...WITH
SECONDARY BOUNDARY COMING SOUTHEAST LATER ON TUESDAY. THIS SECOND
BOUNDARY SHOULD PUSH SOUTH OF THE CWA INTO NEBRASKA AND IOWA...WITH
STRONG RETURN FLOW AND WARM ADVECTION SETTING UP BY WEDNESDAY
AFTERNOON.
IN THE IMMEDIATE SHORT TERM...WILL CARRY ISOLATED-SCATTERED TSRA
WITH THE TROPICAL PLUME OF MID LEVEL MOISTURE...MAINLY ACROSS OUR SD
AND MN COUNTIES THROUGH THE NIGHT. BEST CHANCES FOR ANY APPREICABLE
RAINFALL WILL BE AFTER DARK. LOW LEVEL JET NOT EXTREMELY STRONG...
BUT STILL PRESENT OVERNIGHT AND THIS WILL AID IN EXPANDING COVERAGE.
WILL GO WITH SCATTERED WORDING AND KEEP POPS AT 40 PERCENT FOR NOW.
CHANCE FOR TSRA WILL LINGER OVER SWRN MN AND PARTS OF SERN SD INTO
MONDAY MORNING...THEN THINK ACTIVITY WILL WANE SOME IN THE AFTN...
ESPECIALLY IN THE NORTHWEST PART OF THE CWA WHERE DRIER MID LEVEL
AIR IS FORECAST TO MOVE INTO THE AREA. WILL KEEP A CHANCE OF
OVERNIGHT DEVELOPMENT AGAIN MONDAY NIGHT NORTH OF THE WEAKENING
BOUNDARY IN THE SOUTHERN CWA. SOME QUESTION AS TO WHETHER WE WILL
SEE AFTERNOON DEVELOPMENT TUE AND WED AS BOUNDARY BEGINS TO MAKE A
PUSH BACK NORTH AS A WARM FRONT. AFT COORD WITH OFFICES TO THE
SOUTH...WILL LEAVE IT DRY FOR NOW.
HIGH TEMPS WILL BE TRICKY THE NEXT COUPLE OF DAYS...AND WILL BE
LARGELY DEPENDENT ON WHERE WEAKENING BOUNDARY AND LINGERING MID
LEVEL CLOUD COVER SET UP. DID NOT CHANGE GOING FORECAST TOO MUCH
FOR MONDAY AND TUESDAY...LEANING TOWARD WARMER ETA GUIDANCE SINCE WE
HAVE HAD LITTLE PROBLEM MIXING OUT THE LAST COUPLE OF DAYS. WITH
INCREASED WARM ADVECTION ON WEDNESDAY...WILL GO TOWARD WARMER ETA
850MB TEMPS AND WARM UP THE PREVIOUS FORECAST BY 5 TO 10 DEGREES.
MAY HAVE TO BE BUMPED UP EVEN MORE THOUGH...IF 850MB TEMPS COME
CLOSE TO 12Z ETA FORECAST FOR WEDNESDAY AFTERNOON.
NOT MANY CHANGES TO GOING EXTENDED FORECAST. PRETTY MUCH KEPT PCPN
TIMING THE SAME...WITH A CHANCE OF THUNDERSTORMS MOVING ACROSS THE
CWA WEDNESDAY NIGHT THROUGH THURSDAY EVENING AS STRONGER COLD FRONT
PUSHES THE HEAT AND HUMIDITY OUT OF THE AREA. STILL HAVING SOME
QUESTION WHETHER IT WILL COOL DOWN FOR THE WEEKEND LIKE GFS IS
ADVERTISING...AND WILL KEEP FORECAST HIGHS A FEW DEGREES HIGHER THAN
GUIDANCE.
.FSD...NONE
HACKER
Hazardous weather outlook, Aug 24, 9:50 AM CST, 7 hours 58 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-251200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CDT SUN AUG 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE AREA EARLY THIS
AFTERNOON AS A WEAK COLD FRONT SLIDES INTO THE REGION. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME.
ANOTHER AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG THE
COLD FRONT LATE THIS AFTERNOON AND PERSIST THROUGH THE EVENING.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...ISOLATED
STORMS COULD PRODUCE LARGE HAIL AND WIND GUSTS UP TO 70 MPH.
THESE STORMS WILL LIKELY FORM ALONG AND NORTH OF A PARKSTON TO
SPENCER IOWA LINE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE CHANCE FOR THUNDERSTORMS WILL EXIST AGAIN ON MONDAY AS A WEAK
BOUNDARY MOVES THROUGH. ENOUGH MOISTURE AND INSTABILITY EXIST
THAT SEVERE WEATHER WILL BE A POSSIBILITY. THE BEST CHANCE SHOULD
BE DURING THE EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM CDT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
JRM
Thunderstorm Wind, Murray
- When
- August 24, 5:48 PM CST
- Where
- Murray County, 3 mi SE of Slayton
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.950, -95.717
Thunderstorm winds caused tree damage, including a large tree down onto a building.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, August 24 to 28, 20031 death · 17 events
- Lightning Strikes in Colorado, August 24, 20031 death · 1 injured · 2 events
- Hail and Damaging Winds in Texas, August 24, 20031 death · $9,000 · 52 kt wind · 7 events
- Hail and Damaging Wind in Minnesota, August 24, 2003$450,000 · 1.75 in hail · 2 events
- Heat in Missouri, August 24 to 28, 200329 events
- Hail in California, August 24, 2003$30,000 · 0.88 in hail · 1 event
- Flash Flood in Arizona, August 24, 2003$30,000 · 1 event
- Lightning Strike in California, August 24, 2003$20,000 · 1 event
- Heat in Missouri, August 24 to 28, 20033 events
- Heat in Kansas, August 24 to 28, 20033 events
- Dust Storm and Damaging Wind in California, August 24, 200352 kt wind · 2 events
- Heavy Rain in California, August 24, 20032 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374167.